Shares
Angry Man

Is he always this angry? Or could it be medication?

Today’s topic is a real question from a colleague who was concerned medications are making her father, a curmudgeon all his life, even more cranky now that’s he’s started taking a statin. My reflex response was “no”, as statins are not generally associated neurological side effects. However, rare side effects are reported to all types of drug therapies, so is was it truly impossible?

What are statins?

“Statins” are a class of drugs that reduce LDL cholesterol. There are a lot of brands on the market, and your choice may vary by country: lovastatin, pravastatin, simvastatin, fluvastatin, atorvastatin, rosuvastatin, and pitavastatin. There is more in common than different about the statins, so I’ll refer to them as a class of medications.

There’s two general uses for statin therapy: primary prevention (avoiding a first heart attack or stroke), and secondary prevention (using a statin in someone that has already had a heart attack or stroke, to reduce the risk of another cardiovascular event). There is good evidence that statins reduce the risk of heart attacks and strokes, when used for both primary and secondary prevention. Much of the debate on the usefulness of statins has focused on the absolute benefit when used in lower-risk groups. This is a fair question that has been discussed on the blog before (most recently by Steven Novella in 2018), and not something I want to get into today. What is not in question is that statins have been proven to reduce the risk of heart attacks, stroke, and death.

Why would I want to take a statin?

There are no symptoms to high LDL cholesterol. Lowering cholesterol won’t make us feel better today. The only reason to take a drug that targets cholesterol is because we expect it to lower the risk of heart disease: heart attacks, strokes, and death. The benefit of statins is proportional to the underlying risk. There are tools online to estimate your underlying risk of cardiovascular disease. Once you know your underlying risk, you can use online decision aids that outline the expected benefit from statins. Statins, in general, tend to give a relative risk reduction of 20-30%. So if your ten-year risk of a cardiovascular event is 1%, you’re looking at an absolute reduction in risk by 0.2-0.3%. Once your 10-year risk of a cardiovascular event reaches about 10%, guidelines and health professionals tend to recommend statin therapy, as it would be expected to reduce your absolute risk by 2-3%. Regardless of the underlying risk, a decision to take a statin comes down to a willingness to accept some side effects (which tend to be minor) in exchange for an expected future benefit. It is an individual decision, and there is good evidence to inform us of the expected benefits.

What are the normal side effects of statins?

Statin are generally well-tolerated drugs. Compared to a placebo, the most common side effects that are directly attributable to statin therapy are muscle-related side effects. Perhaps because of their widespread use, there are significant nocebo effects attributed to statins. Muscle aches, soreness and stiffness occur in about 2-11% of people, and muscle-related symptoms are the most common reason people stop their therapy. A careful investigation is recommended in order to identify if the reported effects are truly due to statins.

How statins actually cause these effects is still not well understood. There appears to be a genetic component, and the likelihood may vary with the choice of statin. It is usually diagnosed based on patient reports, along with a trial of discontinuation and treatment restart. There is interest in using supplements (coenzyme Q10, vitamin D) to reduce these effects, but the evidence isn’t there to support routine use.

What about other effects?

So now we get to the crux of the question – can statins cause other side effects, including effects on the central nervous system? Here is where clinical trial data is helpful, but more limited. Despite the muscle-related effects, people on a statin are no more likely to discontinue therapy, compared to a placebo. Statins do rarely seem to cause liver problems, but the risk is comparable to placebo. Negative effects on the kidney have been reported, but are also very rare.

When we look at central nervous system effects, there is evidence to demonstrate that statins are not associated with an increased risk of depression or suicide. Beyond trials, we need to look at case reports and other summaries that collate adverse events that could be vanishingly infrequent. When it comes to statins, that have now been taken by millions of people, some case reports have emerged that suggest that statins could be causing central nervous system effects.

A case series in 2004 reported on six individuals with irritability and short temper on statin therapy. In all six cases, symptoms resolved with discontinuation. In four of the six, symptoms reappeared with restarting statin therapy. The authors of the paper commented:

Statins have vitally important cardiovascular benefits, and the findings presented here do not suggest that prescribing practices should be modified. Nonetheless, it is essential that a full understanding of risks as well as benefits be sought, so that if significant adverse effects occur (even if rare), the possible connection to drug can be recognized, and reasoned risk-benefit assessments can adjudicate whether treatment should be continued or modified. In the context of the larger literature, additional numerous reports we have received of more modest manifestations of irritability on statins that resolve with discontinuation and recur with reintroduction, and the widespread use of statin cholesterol-lowering drugs, the possibility of rare but serious adverse personality and behaviour effects of statins should not be dismissed.

More generally there are some studies that have looked at post-operative delirium (association is unclear) and also memory loss (association is also unclear). In general, the approach to management is usually the same: Discontinue the statin, wait a few weeks, observe, and then restart the statin. If the effect seems to be related to the statin, sometime switching to a different statin may help.

Is it the statin? Probably not.

It is important not to dismiss any possibly adverse event as potentially related to medication. However, evaluations need to consider plausibility and also the evidence base. In the case of statins making one into a curmudgeon, my advice to my colleague was that it was probably not the statin. However, if she truly felt that the behaviour was extraordinary and worthy of continued investigation, that a complete medication review was warranted, in addition to a comprehensive medical examination to look for other causes. Ultimately, decisions to take medications like statins rely on a personal decision regarding expected benefits versus the willingness to accept side effects. Given this is always a personal decision, having the evidence available is essential to informed decision-making.

Shares

Posted by Scott Gavura